Switching from Levo

I am having to switch from Levo because I'm not converting T4 to T3.

I was thinking of switching to T3 but having looked on the internet I notice that one of the side effects is hair loss which is what I'm already experiencing. I had the same problem with Levo. And it has put me off.

I have looked at NDT and as I am not converting and also because I have Hashimotos could this be a problem to switching to NDT.

Could someone clarify for me as I must move onto something else very soon. After reading comments and online stuff I'm really getting confused as to what would be the better option for me.

I would be grateful for any replies. Thank you.

17 Replies

oldestnewest
  • Hi Mischa, hair loss is common with hypothyroidism but I don't think with NDT you'd have a problem. This is a link which members have recommended which is self-explanatory:

    thyroidlifestyle.com/#!stor...

    media.wix.com/ugd/c81689_a7...

  • Thanks Shaw

    I've read the two articles and incidentally, they are the same. But she doesn't mention that she was not converting and how she did on NDT.

    All credit to her for working on her health the way she did.

    Thanks.

  • mischa

    Re low T3, Stop The Thyroid Madness states......

    A lower-than-normal level may be due to:

    Short- or long-term illness

    Thyroiditis (swelling or inflammation of the thyroid gland -- Hashimoto disease is the most common type)

    Starvation

    Underactive thyroid gland.

    Drugs that can decrease T3 measurements include:

    Amiodarone

    Anabolic steroids

    Androgens

    Antithyroid drugs (for example, propylthiouracil and methimazole)

    Lithium

    Phenytoin

    Propranolol

    As you have good cortisol levels and say your iron is ok, treatment appears to be the addition of T3 to your T4 or T3 alone.

    I only medicate on T4 so can't really advise anymore. I was just interested in trying to ascertain WHY you aren't converting but who knows?

    flower007

  • Hi Flowers 007

    I'm not on any other medicines other than Levo. I am desperate to find a solution. My first choice was adding T3 to T4 but then I read about the side effects of hair loss and I am already experiencing that.

    I'm open to NDT as it has both T4 and T3 as well as other things. But I'm wondering if my conversion problem will affect absorption in my body and if being Hash will also have an affect. I would really like to know.

    I hope someone will respond and let me know.

  • I think Hashi sufferers can have inflammation and that can contribute to conversion problems.

    Mischa, as long as you follow a healthy life style and keep antibody count low, you have good adrenals and iron levels so fit the perfect criteria for trying NDT or T3.

    Hair loss is a result of a hormone imbalance and T3 might be the answer to balancing yours. We all have a different biochemical make up and needs for the various hormones.

    I know it's scary because there is no certainty about the reaction your body will have. If you feel you can't cope on your own (like me), then wait to see your endo.

    I haven't tried alternatives to Levothyroxine yet as have a slightly different problem to you and am still researching.

    The positive is you know what your problem is as your bloods state clearly. Now you just need to fix it.

    You need to read & read to give yourself the confidence and know how, and the belief that you will get better.

    flower007

  • Thank you Flower007 for your comments. It gives me something to think about and to start reading on conversion issues.

  • Mischa,

    Adding some T3 to Levothyroxine should overcome your conversion problem and will probaby stimulate conversion too. You don't have to stop taking T4 and take T3 only. Hairloss may be due to Levothyroxine only but may improve when you add T3. Other reasons for hairloss are low ferritin and low zinc.

  • Its taking that leap and my problem is I know what's to be done, but having the confidence, which I've lost, to go forward. I have to go forward because I have no other choice.

    Thank you Clutter for your patience and experience.

  • The difficult thing is taking that leap and it is so difficult because you are ill.

    Read & read as knowledge is power Mischa.

  • Mischa, One of the most insidious aspects of being ill for a long time is how much it saps your confidence. Changing your meds without GP supervision is a huge leap and not something to be lightly undertaken but the benefit can be great. You may need to spend time and money trying different meds/brands to find the right med for you but you are likely to find a better solution than your current Levothyroxine prescription.

    Making a decision to change something which isn't working for you is frightening but ultimately empowering.

  • From my experience of hair loss it has more to do with hormonal balance than whether it is T4 or T3. I was on T4 only for a long time and was not doing well on it, and was able to change to T3 only on the NHS. I noticed that my hair which had gone on my legs and under my arms began to grow again, and my head hair was not falling as much.

    However when I reintroduced a little T4 (and cut my T3) my hair on legs and underarms stopped growing again. I thought it must be to do with the T4 causing it, but over the winter when I went back on T3 only again I have gone downhill rather due to adrenals struggling, (and latest test indicates I may be OVER medicated on the T3 now), my hair on legs has stopped again. Also hair on head falling more than previously.

  • My experience with Levo is that of hair loss for the first few months. However, hair loss stopped when I increased Levo but because I don't convert very well my eyelashes/eyebrows began to thin and are still thinning. I dropped some levo because I believed the T4 was simply accumulating in my body and not converting to T3 and now my hair is shedding.

    It's a nightmare getting it right. I hope what I do next will resolve these problems because right now I couldn't feel any lower.

    I do hope things settle for you and you are able to get the right dose for your body and hair.

  • how long did it take for the hair loss to stop? I've been on levo for 5 months and I still have so much hair loss:(

  • I had massive hair loss when I was first on Levo and it took about three months for it to slow down. But it didn't stop. I decided to increase my Levo by a small amount (I couldn't cope with larger amounts because of the ensuing increase in hair loss). Eventually my hair loss stopped along with some other lingering hypo symptoms. The small increase meant less hair loss and for a shorter period of time. I was perfectly happy to increase by small increments - it suited me.

    It might be that you need an increase in your Levo. From what I could gather on your comments I believe your on about 50mcg and I think your TSH is around 2 which is still quite high. It could go lower.

    I don't know if you can speak with your GP and ask for an increase but I would certainly go ahead and try.

  • I actually feel quite good so they don't increase it. only hairloss is really frustrating. It started with levo so I think it is causing that

  • Yes I agree with you and it is so distressing. I've come to the point where I have to find an alternative. I've been on levo for quite a while and for a brief period I had no hair loss. But that's not enough.

    I hope your hair loss settles down missymystique since you are well otherwise.

  • Where did you read that T3 results in hair loss? I used 20mcg of T3 with 175 mcg of T4 for thirteen years and I did not lose my hair. Last Sept I went T3 only as I have had M.E for four years and was hoping it would cure me, my GP had slashed all my meds leaving me on 100mcg T4. I was very hypo and losing hair from my head fast. The hair on my head stopped falling out when I got enough T3 into my system. However the hair on my legs and my pubic hair has fallen out, but I think that's been since I started using Hydrocortisone, and suspect it is something to do with lowering testosterone. I don't like having bald bits anywhere where there is meant to be hair, but probably many women wouldn't mind, it is their head hair they don't like losing. Hope that helps.

    What makes you think you can't convert? Try adding a bit of T3 to your T4, maybe 5 mcg and build slowly. If you're really not converting buy Paul Robinsons book on using T3 only, it's a faff with all the temps and BP taking etc, but at least it tells youhow to do it safely.

You may also like...